Kansas, 2021Drought in Kansas, March 1 to 31, 2021
March 1 to 31, 2021 · NWS GLD · 12 events in 12 counties and zones
The drought status for Northwest Kansas had drastic improvement due to much needed widespread rainfall. By the end of the month most of Northwest Kansas improved to D0 Abnormally Dry or D1 Moderate Drought.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The drought status for Northwest Kansas had drastic improvement due to much needed widespread rainfall. By the end of the month most of Northwest Kansas improved to D0 Abnormally Dry or D1 Moderate Drought. However western Rawlins and eastern Cheyenne counties only improved to D2 Severe Drought. Precipitation amounts ranged from two to six inches, which was one to four inches above normal.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Feb 28, 11:06 PM CST, 54 minutes earlier.
Area forecast discussion, Feb 28, 11:06 PM CST, 54 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1006 PM MST Sun Feb 28 2021
.SHORT TERM...(This evening through Monday)
Issued at 1248 PM MST Sun Feb 28 2021
Latest upper air analysis shows a deepening long wave trough over
the Plains to the Desert Southwest. Dry air within the trough has
led to a clear sky. Water vapor from the subtropical jet stream is
being pushed over the Southern Plains and Eastern CONUS ahead of the
advancing long wave trough.
Tonight the northwest winds will shift to the west or southwest
behind a surface high that moves through. Overnight a weak surface
trough will move through the forecast area, causing the winds to
turn to the northwest. Lows will be similar to last night. Thought
about going a bit lower for temperatures given the dew points in the
single digits. However the westerly winds can add some warming
during the night so will leave as is.
Monday light northwest winds will turn to the west or southwest
during the afternoon ahead of the next surface trough that will move
through Tuesday. Due to weak WAA highs will be five to ten degrees
warmer than today.
Monday night the light to breezy southwest winds will provide weak
WAA. This will allow lows to be warmer, with readings in the 20s.
.LONG TERM...(Tuesday through Sunday)
Issued at 215 PM MST Sun Feb 28 2021
Upper level ridging is across the region at the beginning of the
long term period. Expect above normal temperatures and drier
conditions starting on Tuesday and Wednesday. However, currently
only possibly elevated fire conditions are expected at this time
with wind speeds not expecting to reach criteria.
In the extended the focus then shifts towards later on Thursday
into Friday morning. Models having some differences with an upper
level low moving out of the Rockies. Maintained previous forecast
on precipitation later on Thursday...however still may be further
into the evening. Confidence is low on track of this system at
this time and keep precipitation chances into Friday morning.
Then another weak system possible on Sunday. However, confidence
real low and no weather mentioned at this time. It is something
to monitor in later periods. Currently, expecting winds to be mainly
in the 10 to 20 mph range with higher gusts in the extended at
this time. However, another thing to monitor as models tend to
undercut winds out in this region.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1006 PM MST Sun Feb 28 2021
High pressure will dominate the region's weather thru the
forecast period, giving VFR conditions for both terminals.
Winds for KGLD, west-southwest around 10kts thru 14z Monday, then
north 10-15kts. By 19z, light/variable becoming southwest around
10kts by 03z Tuesday.
Winds for KMCK, west 5-10kts thru 14z Monday, then northwest
around 10kts. By 20z, light/variable becoming southwest around
10kts by 04z Tuesday.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
SHORT TERM...JTL
LONG TERM...EH
AVIATION...JN
Hazardous weather outlook, Feb 28, 7:04 PM CST, 4 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
604 PM MST Sun Feb 28 2021
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-020115-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
604 PM MST Sun Feb 28 2021 /704 PM CST Sun Feb 28 2021/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TONIGHT...
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Drought, Cheyenne
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Cheyenne forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.786, -101.731 (the zone’s center; the record gives no point)
Precipitation amounts ranged from three to five inches for the month. This was one to four inches above normal. Normal precipitation ranges from 0.5-1.5. Key impacts: drought.
Drought, Wichita
- When
- March 1, 12:00 AM CST to March 22, 11:59 PM CST
- Where
- Wichita forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.482, -101.347 (the zone’s center; the record gives no point)
Precipitation amounts ranged from two to three inches for the month. This was one to three inches above normal. Normal precipitation ranges from 1-1.5. Key impacts: drought.
Drought, Logan
- When
- March 1, 12:00 AM CST to March 22, 11:59 PM CST
- Where
- Logan forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.917, -101.148 (the zone’s center; the record gives no point)
Precipitation amounts ranged from three to four inches for the month. This was two to three inches above normal. Normal precipitation ranges from 1-1.5. Key impacts: drought.
Drought, Sheridan
- When
- March 1, 12:00 AM CST to March 15, 11:59 PM CST
- Where
- Sheridan forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.350, -100.442 (the zone’s center; the record gives no point)
Precipitation amounts ranged from four to six inches for the month. This was two to four inches above normal. Normal precipitation ranges from one to two inches. Key impacts: drought.
Drought, Graham
- When
- March 1, 12:00 AM CST to March 15, 11:59 PM CST
- Where
- Graham forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.350, -99.883 (the zone’s center; the record gives no point)
Precipitation amounts ranged from four to six inches for the month. This was two to four inches above normal. Normal precipitation ranges from 1-1.5 inches. Key impacts: drought.
Drought, Norton
- When
- March 1, 12:00 AM CST to March 20, 11:59 PM CST
- Where
- Norton forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.784, -99.903 (the zone’s center; the record gives no point)
Precipitation amounts ranged from three to six inches for the month. This was two to four inches above normal. Normal precipitation ranges from 1-1.5 inches. Key impacts: drought.
Drought, Decatur
- When
- March 1, 12:00 AM CST to March 20, 11:59 PM CST
- Where
- Decatur forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.785, -100.460 (the zone’s center; the record gives no point)
Precipitation amounts ranged from four to six inches for the month. This was two to four inches above normal. Normal precipitation ranges from 1-1.5 inches. Key impacts: drought.
Drought, Rawlins
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Rawlins forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.785, -101.076 (the zone’s center; the record gives no point)
Precipitation amounts ranged from two to five inches for the month, with the lowest amounts in the northwest part of the county. This was two to three inches above normal. Normal precipitation ranges from 1-1.5 inches. Key impacts: drought.
Drought, Thomas
- When
- March 1, 12:00 AM CST to March 20, 11:59 PM CST
- Where
- Thomas forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.351, -101.055 (the zone’s center; the record gives no point)
Precipitation amounts ranged from three to five inches for the month. This was two to three inches above normal. Normal precipitation ranges from 1-1.5 inches. Key impacts: drought.
Drought, Sherman
- When
- March 1, 12:00 AM MST to March 22, 11:59 PM MST
- Where
- Sherman forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.351, -101.720 (the zone’s center; the record gives no point)
Precipitation amounts ranged from four to six inches for the month. This was two to four inches above normal. Normal precipitation ranges from 1-1.5. Key impacts: drought.
Drought, Wallace
- When
- March 1, 12:00 AM MST to March 22, 11:59 PM MST
- Where
- Wallace forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.917, -101.764 (the zone’s center; the record gives no point)
Precipitation amounts ranged from three to four inches for the month. This was two to three inches above normal. Normal precipitation ranges from 1-1.5. Key impacts: drought.
Drought, Greeley
- When
- March 1, 12:00 AM MST to March 22, 11:59 PM MST
- Where
- Greeley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.481, -101.806 (the zone’s center; the record gives no point)
Precipitation amounts ranged from two to three inches for the month. This was one to two inches above normal. Normal precipitation ranges from 1-1.5. Key impacts: drought.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Georgia, March 1, 20211 death · $295,000 · EF1 · 4 events
- Flooding in West Virginia, March 1 to 4, 2021$412,000 · 47 events
- Flash Flooding and Debris Flows in Kentucky, March 1 to 2, 2021$75,000 · 74 events
- Strong Wind in Vermont, March 1, 2021$255,000 · 16 events
- Flood in Nebraska, March 1 to 5, 2021$500,000 · 1 event
- Flooding in Kentucky, March 1 to 5, 2021$100,000 · 5 events
- High Wind and Strong Wind in Massachusetts, March 1 to 2, 2021$58,000 · 68 kt wind · 15 events
- Flooding in Ohio, March 1 to 5, 2021$74,000 · 9 events
- Flooding in Kentucky, March 1 to 25, 2021$72,000 · 7 events
- Flooding in Tennessee, March 1, 2021$70,000 · 3 events
- High Wind and Strong Wind in New York, March 1 to 2, 2021$22,000 · 50 kt wind · 27 events
- Flooding and Heavy Rain in West Virginia, March 1 to 2, 2021$50,000 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 949624, 951393, 951394, 951396, 951397, 951399, 951400, 951402, 951403, 949627, 949628, 951392.